Katie
Lv 5
Katie asked in Science & MathematicsMedicine · 1 decade ago

Drug interaction, 10 points for best MEDICAL answer?

I have a ulser from alcohol abuse and alot of stess, I quit drinking about a month ago because i started throwing up blood an my girlfriend called 911 when she found me asleep in my bed with blood all over the bathroom floor. Even though i felt fine when i woke up.. anyway thats when i found out i have a bleeding ulser. I am prescribed Carafate 1 gram, and Zantac 300mg. Im not able to take any anti-inflamitory pills by doctors orders. So im taking tylenol for headachs. I checked the "drug interactions checker" an it says...

"Animal studies have suggested that Zantac may potentiate the hepatotoxicity of acetaminophen, however, a double-blind placebo-controlled crossover study has failed to confirm this finding in humans. Acetaminophen dosage adjustments are not indicated."

What does that mean???

I only take the Zantac before i go to bed (its an acid reducer) Should i just skip taking it tonight? Or...

7 Answers

Relevance
  • 1 decade ago
    Favorite Answer

    I would still take the Zantac tonight. I have never heard of a drug interaction between Zantac and Tylenol.

    Whatever you read is stating that concurrent use of ranitidine and acetaminophen may cause the acetominophen to become more toxic to the liver in ANIMALS. Studies in animals do not always hold true for humans as your next sentence stated. It also means that the dosage of acetaminophen (4000 mg/day) does not need to be decreased for people taking both drugs. A double blind placebo controlled study means that both the researchers and participants didn't know who was actually getting what medicine (Zantac or a sugar pill for example). This decreases any bias of the results. Placebo controlled means that there was a group of people who did not receive active medication (they probably got a sugar pill or something like that).

    Since you have a history of alcohol abuse, your liver may not function as well as the liver of others. If you are really concerned, you can adjust your dosage of acetaminophen to either 2000 mg/day which is recommended for those with liver impairment or chronic alcohol use, or 3000 mg/day which is recommended for those who may use it long term (like if you have arthritis or something similar). 4000 mg/day is maximum daily limit for those who use it casually (for occasional headaches, bodyaches, etc.)

    That being said, you are taking Zantac because your doctor has assessed the risks and benefits of using this, and the benefits clearly outweigh the risks. If you are still concerned, you should bring this to the attention of you primary care provider.

    Source(s): I'm a pharmacist
  • boden
    Lv 4
    4 years ago

    Zantac Drug Interactions

  • 1 decade ago

    Suggested that Zantac may potentiate the hepatotoxicity of acetaminophen...(translation) Zantac increases the action of the Acetaminophen on the liver. Acetaminophen at levels higher than recommended dosages can cause liver failure.

    however, a double-blind placebo-controlled crossover study has failed to confirm this finding in humans. (translation) the drug company tried to duplicate the results using humans rather an other animals and couldn't get the same results. A double-blind study means some got the Zantac and no acetaminophen; some got acetaminophen and no Zantac; some got both and some got neither. The results didn't indicate the people that got both had a increased risk of liver damage.

    Acetaminophen dosage adjustments are not indicated. (translation)

    If you are taking a recommended dosage and taking Zantac you don't have to reduce the dosage to prevent liver damage at a greater rate than what is normal if you were only taking the acetaminophen alone.

    The best answer is to contact your dr and ask him what he thinks is best.

    Source(s): MT(ASCP)
  • 4 years ago

    Zantac Interactions

  • How do you think about the answers? You can sign in to vote the answer.
  • Anonymous
    5 years ago

    For the best answers, search on this site https://shorturl.im/avDoG

    Thats a low dose of xanax, relativly. I have taken zyrtec and zyrtec d for 10 years and have never had a problem with interactions from any benzodiazpines, including xanax. Ofcourse he should watch and be aware of his body and if anything is wrong. And while it is possible for their to be an interaction, those things are listed more as a cya because it is possible.

  • Anonymous
    5 years ago

    He'll be fine...I'm a nurse and you should see some of the stuff that we give together! I'm with your boyfriend.....STOP freaking out. Not only that, but they were taken so far apart, the chance of an interaction is not an issue!

  • joni
    Lv 5
    1 decade ago

    there is a drug interaction between zantac and tylenol. skip the zantac tonight.

    Source(s): pharmacist
Still have questions? Get your answers by asking now.